Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 292, NWS Springfield, MO

December 26, 2015Barry County, McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Dec 26, 2015, 3:46 PM CST for Barry County, McDonald County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 26, 2015, 3:46 PM CST (21:46 UTC)
Expired
Dec 26, 2015, 4:30 PM CST
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Barry County, MO, McDonald County, MO

The radar

The Springfield radar (KSGF), 88 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 478 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
433 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
478 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 26, 2:25 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 26, 2:25 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service SPRINGFIELD MO
225 PM CST SAT DEC 26 2015

.SYNOPSIS...
Issued at 225 PM CST SAT DEC 26 2015

Significant rainfall and flooding event is underway across the
forecast area. Scattered thunderstorms from this morning have
started to become more numerous across the area this afternoon and
have issued a couple of flash flood warnings already. All but one
of our river forecast points is slated for flooding with most
expecting major flooding. There is a low end chance of a few
severe storms this afternoon/evening over southern Missouri as a
surface front lifts north into the area, but will be dependent on
how much instability can develop. All modes of severe weather
would be possible if the storms can become severe. The heavy rain
and flooding will continue into Sunday and Sunday night with a
possibility of ending as light snow or flurries on Monday.
Flooding will likely continue into the first half of the upcoming
week given the amount of rainfall expected.

The main forecast focus will be trying to pinpoint the heaviest
rainfall amounts and axis over the next 48 hour period.

&&

.SHORT TERM...(This Evening through Sunday night)
Issued at 225 PM CST SAT DEC 26 2015

Confidence remains high in a very high impact heavy rain and
flooding event tonight into Sunday/Sunday night. A frontal
boundary will lift north into the area this afternoon and slowly
sink back to the south through the day on Sunday.

There remains a conditional risk of severe thunderstorms this
afternoon and evening over southern Missouri if enough instability
can develop as the front lifts into the area. All modes of severe
storms would be POSSIBLE if enough instability can develop.
Confidence in severe storms this afternoon and evening is low.

A strong upper low over Arizona this afternoon will remain
southwest of the area through Sunday with strong diffluent flow
over the area. The upper low and surface low will eventually track
over the area on Sunday night, but until that time, there will be
periods of heavy rainfall, intially with embedded thunderstorms,
especially on the warmer side of the front. Heaviest rainfall
amounts have shifted slightly to the northwest over the past
couple of days and is now along the I44 corridor. We are still
forecasting six to eight inches of ADDITIONAL rainfall along this
corridor beginning this evening on top of what we have already
received from last night into the day today. This will lead to
significant to record flooding in some instances across a large
portion of our forecast area.

.LONG TERM...(Monday through Saturday)
Issued at 225 PM CST SAT DEC 26 2015

The low will track through the area on Monday, drawing colder air
into the region with it, but taking the majority of any
measureable precipitation with it as well. May be cold enough to
generate some light snow in the far western portion of the CWA on
Monday, but with surface temperatures around or slightly above
freezing not expecting to measure more than a couple tenths of an
inch of snow at this point. The main story will remain with
ongoing flooding with the rainfall we are expecting tonight
through Sunday night. The flooding will likely continue into at
least the middle portion of the upcoming week.

Another quick moving shortwave from the southwest will track
across the western portion of the CWA Tuesday night into Wednesday
and may bring some flurries or light snow. Models are showing any
measurable precipitation occurring northwest of our CWA.
Confidence in having any measurable snow with this secondary
system is low.

Precipitation chances for the remainder of the period will then
diminish as we get into a more northwest flow pattern aloft at
least through the remainder of the workweek. Temperatures are
expected to be more seasonal for this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1108 AM CST SAT DEC 26 2015

IFR/LIFR conditions will persist through much of the period. Broad
southwest flow aloft with good difluent flow along with a frontal
boundary draped over the area will provide the region with
significant synoptic scale lift and continuous periods of heavy
rain. Initially, thunderstorms will accompany the heavy rain
before becoming predominantly steady moderate to heavy rain on the
cooler side of the front. The pressure gradient will continue to
tighten with the approach of the main low and will see surface
gustiness out of the north-northeast behind the front and
southeast to south ahead of the front.

&&

.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch through Monday morning for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Flash Flood Watch through Monday morning for KSZ073-097-101.

&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Dec 26, 3:25 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CST SAT DEC 26 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-272130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
325 PM CST SAT DEC 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  A SIGNIFICANT FLOOD EVENT IS EXPECTED TO UNFOLD ACROSS THE
  REGION TODAY THROUGH MONDAY. HEAVY RAIN WILL CONTINUE TO EXPAND
  ACROSS THE OUTLOOK AREA TODAY...WITH THE HEAVIEST TOTALS
  FOCUSED ALONG THE INTERSTATE 44 CORRIDOR. SIGNIFICANT FLASH
  FLOODING AND RIVER FLOODING IS EXPECTED...ESPECIALLY STARTING
  LATER TODAY INTO TONIGHT. AREAS THAT DO NOT NORMALLY FLOOD
  COULD EXPERIENCE FLOODING DURING THIS EVENT. FOR SOME LOCATIONS
  ACROSS SOUTHERN AND SOUTHWESTERN MISSOURI...FLOODING COULD
  EXCEED THAT SEEN DURING THE SPRING 2008 AND 2011 FLOODS.

  IN ADDITION TO HEAVY RAIN...A FEW STRONG TO SEVERE
  THUNDERSTORMS WILL ALSO BE POSSIBLE THIS AFTERNOON INTO THE
  EARLY EVENING...MAINLY SOUTH OF THE INTERSTATE 44 CORRIDOR. HAIL
  TO THE SIZE OF QUARTERS...WIND GUSTS TO 60 MPH...AND A BRIEF
  SPIN UP TORNADO OR TWO WILL BE POSSIBLE. THE SEVERE WEATHER
  THREAT WILL BE CONDITIONAL ON THE AMOUNT OF INSTABILITY THAT CAN
  DEVELOP.

  NORTH TO NORTHEAST SURFACE WINDS WILL START TO GUST TO BETWEEN
  30 AND 35 MPH AFTER MIDNIGHT TONIGHT OVER FAR SOUTHEASTERN
  KANSAS AND WESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  HEAVY RAIN WILL CONTINUE SUNDAY AND SUNDAY NIGHT ACROSS MUCH OF
  THE REGION. STORM TOTAL RAINFALL AMOUNTS OF 4 TO 8 INCHES CAN
  BE EXPECTED...WITH THE HEAVIEST AMOUNTS ACROSS THE
  INTERSTATE 44 CORRIDOR. IN ADDITION TO FLASH FLOODING...MANY
  RIVERS ARE EXPECTED TO REACH AT LEAST MODERATE FLOOD STAGE BY
  SUNDAY...WITH SEVERAL RIVER POINTS REACHING MAJOR OR EVEN
  RECORD FLOOD STAGE. THOSE WITH INTERESTS ALONG OR NEAR AREA
  RIVERS ARE ENCOURAGED TO REMAIN ALERT FOR THE LATEST RIVER
  FORECASTS AND FLOOD WARNINGS.

  LIGHT SNOW MAY MIX IN WITH RAIN AS THIS STORM SYSTEM EXITS THE
  AREA MONDAY AND MONDAY NIGHT. NO WINTER WEATHER IMPACTS ARE
  EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Dec 26, 10:18 AM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1018 AM CST SAT DEC 26 2015

MOZ070-071-082-083-261700-
PHELPS MO-DENT MO-PULASKI MO-TEXAS MO-
1018 AM CST SAT DEC 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DENT...PHELPS...
NORTHWESTERN TEXAS AND SOUTHEASTERN PULASKI COUNTIES UNTIL 1100 AM
CST...

AT 1017 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF FORT LEONARD WOOD...MOVING NORTHEAST AT 60 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
ROLLA...                          FORT LEONARD WOOD...
ST. ROBERT...                     ST. JAMES...
DOOLITTLE...                      NEWBURG...
EDGAR SPRINGS...                  PLATO...
NORTHWYE...                       BEULAH...
ROBY...                           ANUTT...
DEVIL'S ELBOW...                  LECOMA...
LENOX...                          JEROME...
LAKE SPRING...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 162 AND 169...AND
BETWEEN MILE MARKERS 171 AND 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3746 9225 3764 9225 3766 9226 3800 9200
      3802 9159 3771 9159
TIME...MOT...LOC 1617Z 227DEG 51KT 3760 9223

HATCH
Special weather statement, Dec 26, 11:12 AM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1112 AM CST SAT DEC 26 2015

MOZ078-079-089-090-261800-
GREENE MO-DADE MO-POLK MO-CEDAR MO-
1112 AM CST SAT DEC 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DADE...SOUTHEASTERN
CEDAR...NORTHWESTERN GREENE AND POLK COUNTIES UNTIL NOON CST...

AT 1112 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR EVERTON...OR 7 MILES EAST OF GREENFIELD...MOVING NORTHEAST AT 50
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
BOLIVAR...                        STOCKTON LAKE...
STOCKTON STATE PARK...            POMME DE TERRE LAKE...
ASH GROVE...                      HUMANSVILLE...
WALNUT GROVE...                   POLK...
FAIR PLAY...                      MORRISVILLE...
EVERTON...                        DADEVILLE...
HALFWAY...                        FLEMINGTON...
ALDRICH...                        MASTERS...
EUDORA...                         DUNNEGAN...
GOODSON...                        BEARCREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3729 9371 3739 9384 3782 9362 3780 9319
      3773 9319 3773 9318 3765 9317 3763 9318
      3728 9362
TIME...MOT...LOC 1712Z 206DEG 42KT 3739 9370

HATCH
Local storm report, Dec 26, 2:07 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CST SAT DEC 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HEAVY RAIN       6 SW LOUISBURG          37.70N 93.22W
12/26/2015  M3.00 INCH       POLK               MO   AMATEUR RADIO

            RAINFALL OF 3.00 INCHES REPORTED.

&&

HATCH
Local storm report, Dec 26, 2:47 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 PM CST SAT DEC 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      11 ESE WAYNESVILLE      37.76N 92.02W
12/26/2015                   PHELPS             MO   DEPT OF HIGHWAYS

            HIGHWAY J WAS CLOSED IN BOTH DIRECTIONS DUE TO HIGH WATER
            AT THE SPRING CREEK ARM OF THE BIG PINEY RIVER.

&&

HATCH
Local storm report, Dec 26, 3:37 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 PM CST SAT DEC 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      2 SSW COMPETITION       37.45N 92.45W
12/26/2015                   WRIGHT             MO   DEPT OF HIGHWAYS

            ROUTE Z ALONG ELK CREEK IS FLOODED AND IMPASSABLE.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 7:10 PM CSTRiver Flood WarningSGFVernon7 days
Dec 25, 7:10 PM CSTRiver Flood WarningSGFBates, Vernon9 days
Dec 25, 7:15 PM CSTRiver Flood WarningSGFPulaski5 days
Dec 25, 9:07 PM CSTRiver Flood WarningSGFMcDonald4 days
Dec 25, 9:07 PM CSTRiver Flood WarningSGFJasper5 days
Dec 25, 9:07 PM CSTRiver Flood WarningSGFJasper, Newton4 days
Dec 25, 9:07 PM CSTRiver Flood WarningSGFJasper5 days
Dec 26, 9:04 AM CSTSpecial Weather StatementSGFDade, Polk41 min
Dec 26, 9:08 AM CSTSpecial Weather StatementSGFWebster37 min
Dec 26, 10:18 AM CSTSpecial Weather StatementSGFPhelps42 min
Dec 26, 11:12 AM CSTSpecial Weather StatementSGFPolk48 min
Dec 26, 12:53 PM CSTFlash Flood WarningSGFLaclede, Phelps, Pulaski, Texas, Webster, Wright6 hr
Dec 26, 1:54 PM CSTFlash Flood WarningSGFCamden, Dallas, Hickory, Miller, Polk5 hr
Dec 26, 4:24 PM CSTSpecial Weather StatementSGFBarry36 min
Dec 26, 4:43 PM CSTFlash Flood WarningSGFBarry, Christian, Dade, Dallas, Greene, Lawrence and 5 more10 hr
Dec 26, 5:03 PM CSTSpecial Weather StatementSGFDallas, Greene, Laclede, Polk, Webster42 min
Dec 26, 5:24 PM CSTSpecial Weather StatementSGFBarry36 min
Dec 26, 5:30 PM CSTSevere Thunderstorm WarningSGFBarry, Lawrence, McDonald45 min
Dec 26, 5:45 PM CSTTornado WarningSGFBarry30 min
Dec 25, 9:07 PM CSTRiver Flood WarningSGFCherokee5 days
Dec 26, 11:11 AM CSTRiver Flood WarningSGFBourbon4 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.